Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
183 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe constipation while on Seroquel?

Thank you for the invite. I have been on either temazepan or diazepan since 1985. I am 69 yrs old. The dosage of my temazepan is 8/30mg per nite. It has always been about this level; many attempts to lower my threshold have failed. Have been to sleep disorder clinics in Foothills Hospital (Calgary), one in New-castle Upon Tyne in the UK, and am waiting over a year to get into the UBC Hospital clinic in Vancouver. Recently the docs have put me on seraquel 800mg per nite; 4 at bedtime then four more at 2am when I always wake up, along with the temazepan. The combo works, I am amazed to experience such sleep. The docs are twichy about the level of seroquel, but when they had processed that for many years, I have been surviving on less than 2hrs sleep, they accept the fact that I can never come off benzos, so plse don t try to tell me to quit benzos. The docs seem to accept that I cannot be without them; last time I quit , I had 2 grand mal seizures on day 4, after 3 totally sleepness nites. It damn near killed me, and fortunately at the time was living with a masters degree nurse with lots of ER and ICU experience; she did CPR because my pulse was all over the map, and I wasn t breathing. I felt the second one coming on and she called 911, and I had the 2nd seizure right in front of the head ER doc in Foothills Hosp. Finally the medical establishment believed. But I am getting the full load of seroquel side effects, like constipation. I am now handling the side effects with laxitives etc. The docs conclude there is a chemical imbalance, and the UBC clinic does brain chemical analysis. I know they will find some sleep related shortage; neurological causes were ruled as very unlikely, and it must be anxiety related. As an Australian Viet Nam vet (I am Canadian, but was essentually drafted by the Aust military, when I placed first in a long-distance shooting tournament there as landed immigrant), Wrong place at the wrong time, then some nasty business I did in South Africa for the same employer), I have MAJOR PTSD, which was also my rank when it was over, for me at least. I do not believe my inability to sleep is all due to anxiety; I have on many occasions gone to bed with little or no anxiety, but still could not sleep. Comments or advice?
Mon, 2 Dec 2019
Report Abuse
  Anonymous's Response
's  Response
Hi,

You may need a more aggressive bowel regimen. Consider a stimulant laxative or Rx agent such as Linzess or Amitiza. However, reconsidering seroquel should be considered as constipation is among the many side effects. There are newer approved sleep Rx for adults that are not on the BEERS list... I prefer Belsomra which has produced great results in my patients. Also consider Prazosin (usually a HTN/BPH) drug which has a new indication for PTSD insomnia associated w/nightmares.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. David Hoch, Internal Medicine Specialist
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am male 59 heavy smoker I have been feeling pretty I ll over the last two weeks I have also been constipated and I believe thats due to me taking...